Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 158, NWS Cheyenne, WY

July 21, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 21, 2018, 3:55 PM MDT for Laramie County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 3:55 PM MDT (21:55 UTC)
Expired
Jul 21, 2018, 4:33 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 7 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2923 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WUUS55 KCYS 212155
SVRCYS
WYC021-212245-
/O.NEW.KCYS.SV.W.0158.180721T2155Z-180721T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
355 PM MDT SAT JUL 21 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Laramie County in southeastern Wyoming...

* Until 445 PM MDT.

* At 354 PM MDT, a severe thunderstorm was located near Warren AFB,
  or 8 miles southwest of Cheyenne, moving east at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park,
  North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley
  High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 15.
 Interstate 80 in Wyoming between mile markers 350 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
immediately to shelter inside a strong building. Stay away from 
windows.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

&&

LAT...LON 4116 10506 4126 10460 4100 10460 4100 10503
TIME...MOT...LOC 2154Z 264DEG 11KT 4108 10494 

HAIL...<.75IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
738 
WWUS55 KCYS 212216
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
416 PM MDT SAT JUL 21 2018

WYC021-212245-
/O.CON.KCYS.SV.W.0158.000000T0000Z-180721T2245Z/
Laramie WY-
416 PM MDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...

At 416 PM MDT, a severe thunderstorm was located over South Greeley,
or near Cheyenne, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base,
Ranchettes, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 13.
 Interstate 80 in Wyoming between mile markers 355 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4114 10496 4126 10460 4100 10460 4100 10493
TIME...MOT...LOC 2216Z 263DEG 11KT 4109 10484 

HAIL...<.75IN
WIND...60MPH
 
$$

Hammer
282 
WWUS55 KCYS 212233
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
433 PM MDT SAT JUL 21 2018

WYC021-212242-
/O.CAN.KCYS.SV.W.0158.000000T0000Z-180721T2245Z/
Laramie WY-
433 PM MDT SAT JUL 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Flash Flood Warning remains in effect until 715 PM MDT for 
southwest and south central Laramie County. Some street flooding has 
been reported in and around south Cheyenne. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4114 10496 4126 10460 4100 10460 4100 10493
TIME...MOT...LOC 2231Z 264DEG 11KT 4110 10478 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:28 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 21, 2:28 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
228 PM MDT Sat Jul 21 2018

.SHORT TERM...(This evening through Sunday)
Issued at 222 PM MDT Sat Jul 21 2018

As of 2 PM MDT today, thunderstorms are developing along the I-80
corridor, generally between Rawlins and Cheyenne, as a relatively
strong shortwave aloft swings through the region. This shortwave
will provide the upper level support for today's surface
instability caused by the nearly stationary front located along
the eastern end of southeast Wyoming and the warm surface
temperatures and 50-70 degree dewpoints. These features will
combine in order to trigger isolated to widely scattered
thunderstorms across the region today. Already, we are seeing SB
CAPE upwards of 2500 J/kg along and east of the I-25 corridor,
where we are expecting thunderstorms to become strong to severe
this afternoon and evening. In this portion of the region, large
hail and damaging winds will be the threats. Elsewhere,
thunderstorms will be the cause of frequent lightning, brief gusty
winds, small hail and locally heavy rain.

Thunderstorms will generally dissipate and move east after about
9 PM MDT tonight, with slightly cooler temperatures setting in for
the overnight hours. Relatively dense cloud cover will prevent
the cool down we are expecting by Sunday night.

For Sunday, showers and thunderstorms are expected again, however,
the lack of upper level support and decreased midlayer shear will
prevent most storms from becoming organized and severe in nature.
The main concern will be slow movers due to the a weak 700 mb flow
and PWAT values near 1 inch. Best chances for thunderstorms will
be along and north of the WY-CO border and east of the I-25
corridor.

.LONG TERM...(Monday through Friday)
Issued at 300 AM MDT Sat Jul 21 2018

General model guidance consensus through the upcoming week. The center
of upper ridge near the Four Corners retrogrades west across the Desert
Southwest and southern Great Basin through Friday. West-northwest flow
aloft will prevail, with weak embedded upper level disturbances passing
overhead periodically. A surface boundary along the Front Range will
focus scattered diurnal convection west of I-25. A strong cold front
for late July will push south across the CWA late Tuesday night and
early Wednesday morning. Isolated pre- frontal convection Tuesday afternoon
and evening will be focused over the southeast WY mountains and high
plains. Deep layer moisture with precip water (PW) values exceeding
an inch will spread as far west as the Front Range Wednesday.
Shower/thunderstorm coverage will peak during the afternoon/evening
(40-50 percent PoPs). Models hint at slight drying west of the Laramie
Range Thursday, with PW values at or slightly above an inch to the
east. Scattered (30-50 percent PoPs) convection will occur during the
afternoon and evening along and east of the Laramie Range, and may
linger into the overnight Thursday night across the NE Panhandle. Friday
will feature scattered afternoon and evening showers and thunderstorms
along and east of the Laramie Range. Severe weather is not expected,
however a few strong thunderstorms with gusty winds, small hail and
locally heavy rain will be possible each day. Near average temperatures
early week will cool to below normal Wednesday through Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 515 AM MDT Sat Jul 21 2018

VFR conditions expected to prevail overall. There will be some
patchy IFR cigs around KBFF this morning. Wdly sctd showers and
storms should develop mainly around the mtns this afternoon and move
east over the plains through this evening.

&&

.FIRE WEATHER...
Issued at 222 PM MDT Sat Jul 21 2018

Low fire weather concerns this week as monsoonal moisture spreads
over the region and RH values increase to about 30-40 %. There is
some concern associated with the frequency of lightning strikes
around and near thunderstorms and possible slow-movers over the
Badger Creek burn scar. The slow-moving concern is for Sunday, but
as of this afternoon, most development seems to be sticking east
of the Badger Creek scar. Winds will be light, except gusty and
erratic in the vicinity of thunderstorms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...MAJ
AVIATION...RE
FIRE WEATHER...AB
Hazardous weather outlook, Jul 21, 2:45 PM MDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
245 PM MDT Sat Jul 21 2018

NEZ002-003-019>021-054-095-096-WYZ101>103-106>108-119-222045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-North Sioux-
South Sioux-Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-East Laramie County-
245 PM MDT Sat Jul 21 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered afternoon and evening thunderstorms
expected. A few storms may become strong to severe producing large
hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated to scattered mainly afternoon and evening thunderstorms
will occur each day. Severe weather is not expected at this time.
Locally heavy rain, gusty winds and small hail will be possible
with the stronger storms.

.Spotter information statement...

Spotter activation may be required until 9 PM.

NEZ055-WYZ104-105-109>118-222045-
Cheyenne-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
245 PM MDT Sat Jul 21 2018

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered afternoon and evening thunderstorms will
develop. Severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated to scattered mainly afternoon and evening thunderstorms
will occur each day. Severe weather is not expected at this time.
Locally heavy rain, gusty winds and small hail will be possible
with the stronger storms.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jul 21, 3:25 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
325 PM MDT SAT JUL 21 2018

WYZ117>119-212200-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
325 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 400 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Greeley, or 9 miles south of Cheyenne, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fox Farm-College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4112 10478 4109 10445 4100 10449 4100 10483
TIME...MOT...LOC 2124Z 287DEG 9KT 4102 10473

Hammer
Special weather statement, Jul 21, 3:39 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT SAT JUL 21 2018

WYZ116>118-212230-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
339 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
430 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Warren AFB, or 11 miles southwest of Cheyenne,
moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm, along with frequent lightning.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Crystal Lake Reservoir, Warren Af Base, Crystal Lake
Campground, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 19.
 Interstate 80 in Wyoming between mile markers 340 and 371.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4114 10523 4121 10513 4130 10462 4100 10465
      4100 10523
TIME...MOT...LOC 2139Z 271DEG 19KT 4108 10499

Hammer
Local storm report, Jul 21, 3:51 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             CHEYENNE                41.15N 104.79W
07/21/2018  M0.25 INCH       LARAMIE            WY   OFFICIAL NWS OBS

&&

WMOKRY

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:25 PM MDTSpecial Weather StatementCYSLaramie35 min
Jul 21, 3:39 PM MDTSpecial Weather StatementCYSLaramie51 min
Jul 21, 4:17 PM MDTFlash Flood WarningCYSLaramie3 hr
Jul 21, 4:52 PM MDTSpecial Weather StatementCYSNiobrara38 min
Jul 21, 5:31 PM MDTSpecial Weather StatementCYSNiobrara44 min
Jul 21, 5:37 PM MDTSpecial Weather StatementCYSPlatte38 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.